Alert archive / Arkansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Memphis, TN

March 31, 2015Clay County, Greene County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Mar 31, 2015, 5:35 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2015, 5:35 PM CDT (22:35 UTC)
Expired
Mar 31, 2015, 6:15 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:45 PM CDTHAIL 1Rector, ARDIME TO QUARTER SIZE HAIL NEAR RECTOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS54 KMEG 312235
SVRMEG
ARC021-055-MOC069-312315-
/O.NEW.KMEG.SV.W.0009.150331T2235Z-150331T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 615 PM CDT

* AT 534 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER RECTOR...
  AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RECTOR...SENATH...MARMADUKE...CARDWELL...HORNERSVILLE...ARBYRD...
  FRITZ...HARGRAVE CORNER...PRATT...HEUBNER...MOUNDS...LEONARD...
  RIVES...SUNRISE...CARUTH...PAULDING...HOLLYWOOD...DILLMAN...EUROPA
  AND OCTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3604 8996 3603 8996 3600 9009 3600 9026
      3625 9044 3636 9026
TIME...MOT...LOC 2234Z 325DEG 26KT 3623 9031 

$$
JPM3
1 follow-up statement
401 
WWUS54 KMEG 312252
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT TUE MAR 31 2015

ARC021-055-MOC069-312315-
/O.CON.KMEG.SV.W.0009.000000T0000Z-150331T2315Z/
GREENE AR-CLAY AR-DUNKLIN MO-
552 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN GREENE...SOUTHEASTERN CLAY AND SOUTHEASTERN DUNKLIN
COUNTIES...

AT 551 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SENATH...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
RECTOR...SENATH...HORNERSVILLE...ARBYRD...FRITZ...HARGRAVE CORNER...
PRATT...HEUBNER...MOUNDS...LEONARD...RIVES...SUNRISE...CARUTH...
HOLLYWOOD...DILLMAN...EUROPA...OCTA...GILBERT...COTTON PLANT AND
HORNERSVILLE JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3604 8996 3603 8996 3600 9009 3600 9020
      3625 9039 3633 9023
TIME...MOT...LOC 2251Z 325DEG 26KT 3612 9022 

$$
JPM3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:54 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 31, 3:54 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE MAR 31 2015

.DISCUSSION...
AN UNSTABLE GULF AIRMASS PREVAILED OVER THE MIDSOUTH THIS AFTERNOON.
GOES WATER VAPOR IMAGERY SHOWED A DISTINCT MIDLEVEL SHORTWAVE
ENTERING AR FROM OK WHICH HAS HELPED TO FURTHER DESTABILIZE THE
ATMOSPHERE. 12Z LZK SOUNDING SHOWED STEEP MIDLEVEL LAPSE RATES
PRIOR SHORTWAVE ARRIVAL...NEARLY DRY ADIABATIC FROM 740MB UP TO
575MB. MINUS 20C LEVELS WERE IMPRESSIVELY LOW AT 19.3KFT. 18Z NAM
SOUNDINGS SHOWED DOWNSTREAM SURFACE- BASED CAPE VALUES OF 2000 TO
2500 J/KG OVER NORTH MS AT 21Z...WITH LIMITED CINH.

EXPECT THUNDERSTORMS TO CONTINUE OVER NORTH MS THROUGH THE EARLY
TO MIDDLE EVENING... BEFORE THE SHORTWAVE EXITS AND THE BOUNDARY
LAYER STABILIZES. THUNDERSTORM CHANCES WILL LIKELY INCREASE OVER
NORTHEAST AR THIS EVENING...AS A MORE SUBTLE NORTHWEST FLOW
SHORTWAVE DROPS INTO SOUTHERN MO. THESE STORMS WOULD LIKELY BECOME
ROOTED IN AN ELEVATED UNSTABLE LAYER AND MOVE SOUTHEAST INTO
WEST TN AND NORTHEAST MS DURING THE LATE EVENING/EARLY OVERNIGHT.

WEDNESDAY MAY SEE STRONGER CONVECTIVE CAPPING UNDER SHORTWAVE
RIDGING ALOFT. ANY STORM THAT MANAGES TO BREAK THE CAP COULD TAP
INTO SOME IMPRESSIVE INSTABILITY...WITH 18Z/31 NAM SHOWING
3500-4000 J/KG OF SURFACED BASED CAPE OVER THE EASTERN AR AND
NORTHWEST MS DELTA.

UPPER LEVEL HEIGHTS WILL BEGIN FALLING THURSDAY...WITH THE
APPROACH OF A MIDLEVEL SHORTWAVE THROUGH THE LOWER AND MIDDLE MS
RIVER VALLEY. THIS WILL WEAKEN CONVECTIVE INHIBITION FROM EAST
CENTRAL AR THROUGH WEST TN THURSDAY AFTERNOON. THURSDAY NIGHT WILL
SEE A SLOW MOVING SURFACE COLD FRONT DROPPING THROUGH THE OZARKS.
FRONTAL SPEED SHOULD INCREASE ON FRIDAY...WITH SYNOPTIC SCALE
HEIGHT FALLS MOVING INTO THE LOWER AND MIDDLE MS RIVER VALLEY.
PREFRONTAL AND POST FRONTAL SURFACE WINDS MAY APPROACH WIND
ADVISORY CRITERIA.

DRY MIDCONTINENTAL SURFACE HIGH PRESSURE WILL SETTLE INTO THE
MIDSOUTH SATURDAY...WITH LOW HUMIDITIES...SUNNY SKIES AND LIGHT
WINDS. LOW LEVEL RETURN FLOW AROUND THE WESTERN PERIPHERY OF THE
DEPARTING SURFACE RIDGE MAY BRING SUFFICIENT INSTABILITY INTO THE
DELTA FOR A FEW THUNDERSTORMS SUNDAY AFTERNOON.

PWB

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS THIS AFTERNOON WILL GRADUALLY DETERIORATE TEMPORARILY
TO MVFR/IFR CONDITIONS LATE THIS AFTERNOON TOWARDS EARLY EVENING
AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG A SURFACE BOUNDARY.
BEST CHANCES FOR SHRA/TSRA WILL BE AT MEM/TUP. LOW CLOUDS AND
PATCHY FOG MAY DEVELOP AT MEM/TUP LATE TONIGHT TOWARDS WEDNESDAY
MORNING.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 31, 2:51 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT TUE MAR 31 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
251 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...
MAINLY SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO JACKSON AND
SAVANNAH TENNESSEE. LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREAT...WITH DAMAGING WINDS A SECONDARY THREAT.

NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WILL
POSSIBLE THROUGH THIS EVENING OVER FAR NORTHEASTERN ARKANSAS...
THROUGH THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE
WITH THE PASSAGE OF A COLD FRONT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AT ANY TIME THROUGH FRIDAY.

PWB

In the hours before

Local storm report, Mar 31, 3:20 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             8 SW WATER VALLEY       34.08N 89.73W
03/31/2015  E1.00 INCH       YALOBUSHA          MS   TRAINED SPOTTER

            QUARTER SIZE HAIL IN WATER VALLEY.

&&

AJC
Special weather statement, Mar 31, 3:22 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE MAR 31 2015

MSZ006-312100-
TISHOMINGO MS-
322 PM CDT TUE MAR 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 400 PM CDT FOR...

CENTRAL TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
NEAR MIDWAY AT 320 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CENTRAL TISHOMINGO COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN MISSISSIPPI.

LAT...LON 3457 8814 3464 8833 3471 8833 3482 8828
      3478 8811
TIME...MOT...LOC 2020Z 290DEG 29KT 3471 8824

JPM3
Local storm report, Mar 31, 3:34 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LAMBROOK                34.33N 90.97W
03/31/2015  E1.75 INCH       PHILLIPS           AR   PUBLIC

            GOLF BALL SIZE HAIL IN LAMBROOK, AR.

&&

AJC
Local storm report, Mar 31, 3:54 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 W BRUCE               33.99N 89.45W
03/31/2015  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER SIZE HAIL IN BRUCE.

&&

AJC
Local storm report, Mar 31, 4:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             6 WSW CLARKSDALE        34.17N 90.67W
03/31/2015  E2.75 INCH       COAHOMA            MS   PUBLIC

            BASEBALL SIZE HAIL NEAR CLARKSDALE.

&&

AJC
Local storm report, Mar 31, 5:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             WATER VALLEY            34.16N 89.63W
03/31/2015  E1.75 INCH       YALOBUSHA          MS   BROADCAST MEDIA

            GOLF BALL SIZE HAIL NEAR WATER VALLEY.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:39 AM CDTRiver Flood AdvisoryMEGMississippi4 days
Mar 31, 3:17 PM CDTSevere Thunderstorm WarningMEGPhillips43 min
Mar 31, 5:55 PM CDTSevere Thunderstorm WarningMEGPemiscot50 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.